The demand for weight-loss medications, specifically semaglutide (Wegovy/Ozempic) and liraglutide (Saxenda), has led to the emergence of counterfeit products in various countries. The Medicines and Healthcare Regulations Agency (MHRA) has issued warnings about the direct health risks associated with these fake versions of the pre-filled injection pens. Consumers are strongly advised not to purchase these counterfeit products.
Dr. Jagdish Khubchandani, a Professor of Public Health, explains that the lack of public knowledge, high demand, and belief in miraculous changes contribute to the counterfeit market. However, Dr. Khubchandani assures individuals who have been prescribed these medications that the chances of receiving a counterfeit product are low if they consult healthcare professionals and obtain legitimate prescriptions.
Authorities in the UK and the US have been actively seizing potentially fake Ozempic and Saxenda pens. Novo Nordisk, the manufacturer of Ozempic, has also cautioned consumers to be vigilant in checking the packaging and pens for their medication. They highlight the risks associated with purchasing medications from unlicensed sources, including the possibility of receiving unsafe and ineffective products.
The MHRA has outlined the potential dangers of using counterfeit pens, such as hypoglycemic shock and coma. There have been reports of severe side effects, including low blood sugar and seizures, in Austria, where several individuals were treated in hospitals after using counterfeit pens. The Austrian Federal Office for Safety in Health Care (BASG) warns about criminal organizations taking advantage of the situation and producing counterfeit products that pose health risks.
Dr. Khubchandani emphasizes that while law enforcement and regulatory agencies have a role to play in combating counterfeits, consumers must also increase their awareness and consult healthcare professionals. It is crucial to understand the necessity of medications like Ozempic, obtain agreement from healthcare professionals, locate authentic products, and avoid counterfeits. Signs that a product may be counterfeit include spelling mistakes, different colors on boxes, missing National Drug Code, poor quality labels, and errors on dose counters and buttons.
Although it may be tempting to purchase weight-loss products online or over-the-counter, especially with the shortages in many countries, the risks associated with counterfeit products outweigh the potential benefits. It is recommended to explore other safe methods of weight loss and consult healthcare professionals for personalized advice based on individual needs and lifestyle.